Arizona, 2015

High Wind in Arizona, June 23, 2015

June 23, 2015 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced strong wind gusts near Holbrook.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced strong wind gusts near Holbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 23, 3:13 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 3:13 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
313 PM MST TUE JUN 23 2015

.SYNOPSIS...MONSOONAL MOISTURE WILL BE ON THE INCREASE THROUGH THE
EXTENDED. AFTERNOON THUNDERSTORM CHANCES WILL BE HIGHEST ALONG THE
EASTERN MOGOLLON RIM THROUGH THE PERIOD...WITH THUNDERSTORM CHANCES
SLOWLY SPREADING NORTHWEST OVER ALL OF NORTHERN ARIZONA BY THIS
WEEKEND.

&&

.DISCUSSION...THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE
HIGHER TERRAIN OF WESTERN NEW MEXICO AND SOUTHERN APACHE COUNTY
THIS AFTERNOON. GIVEN THE DRY BOUNDARY LAYER CONDITIONS...SOME OF
THESE THUNDERSTORMS HAVE THE POTENTIAL TO GENERATE DOWNBURST
WINDS. CONTINUED TO INDICATE SAID POSSIBILITY IN THE
AFTERNOON/EVENING FORECAST.

DIURNALLY DRIVEN SCATTERED AFTERNOON THUNDERSTORMS ARE FORECAST TO
DEVELOP AGAIN WEDNESDAY...ESPECIALLY OVER THE HIGHER TERRAIN OF
NORTHERN ARIZONA. GUSTY WINDS WILL ONCE AGAIN BE THE PRIMARY THREAT.

AN INVERTED TROUGH AND ASSOCIATED TROPICAL MOISTURE CURRENTLY OVER
NORTH CENTRAL MEXICO WILL CONTINUE TO RETROGRADE WESTWARD UNDER A
FLAT RIDGE CENTERED OVER THE SOUTHERN PLAINS. THE DEEPER MOISTURE
ASSOCIATED WITH THIS FEATURE IS PROGGED TO NOSE INTO ARIZONA
THURSDAY. WITH HIGH PRESSURE ANCHORED OVER UTAH AND LOW PRESSURE OFF
THE CALIFORNIA COAST...THE STEERING FLOW SHOULD CONTINUE TO ADVECT
TROPICAL MOISTURE OVER ARIZONA THURSDAY THROUGH THE END OF THE
PERIOD. WITH THAT SAID...CONTINUED TO INDICATE A GRADUAL INCREASE IN
POPS OVER NORTHERN ARIZONA THROUGH THE EXTENED.

ABOVE NORMAL TEMPERATURES ARE STILL EXPECTED. HOWEVER...THE INCREASE
IN MOISTURE SHOULD KEEP READINGS ONLY A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...FOR THE 00Z PACKAGE...VFR CONDITIONS WILL PREVAIL
OVER MOST OF NORTHERN ARIZONA FOR THE NEXT 24 HOURS. TIL 03Z
SCATTERED HIGH BASED -TSRA EAST OF A LINE FROM KSOW-KCEZ. OUTFLOW
WIND GUSTS TO 45 KT POSSIBLE. EXPECT FAIR WEATHER BWTN 03Z-17ZTHU.
AFT 17Z THU SCATTERED THUNDERSTORMS REDEVELOP ACROSS APACHE COUNTY
WITH ISOLATED COVERAGE ELSEHWERE. GUSTY OUTFLOW WINDS POSSIBLE
THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ABOVE NORMAL MAX TEMPS TO CONTINUE THROUGH SUNDAY
ACROSS THE AREA. MONSOONAL MOISTURE WILL SLOWLY INCREASE ALONG THE
MOGOLLON RIM THROUGH FRIDAY. THE THUNDERSTORM TYPE TO PRIMARILY BE
HIGH BASED...WITH LIGHTNING AND GUSTY WINDS THE MAIN CONCERNS. WE
HAVE SEEN A GUST TO 65 MPH AT GALLUP THIS AFTERNOON. OUTFLOW
BOUNDARIES MAY TRAVEL SOME DISTANCE AWAY FROM THE PARENT TSTORM
CELL. THE WHITE MOUNTAIN AREA MAY SEE SOME WETTING PRECIPITATION
AS EARLY AS WEDNESDAY.

PRESENT INDICATIONS ARE THAT THE LOWER LEVELS OF THE ATMOSPHERE TO
MOISTEN UP THIS WEEKEND ALLOWING THE CHANCES FOR WETTING RAINS TO
EXPAND ACROSS THE AREA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 23, 3:14 PM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST TUE JUN 23 2015

AZZ004>018-037>040-240700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
314 PM MST TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH BASED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS
OF NAVAJO AND APACHE COUNTIES THIS AFTERNOON AND EVENING. EXPECT
STRONG AND ERRATIC OUTFLOW WINDS IN THE VICINITY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH BASED THUNDERSTORM ACTIVITY WILL SLOWLY EXPAND WESTWARD
THROUGH THE PERIOD. THE PRIMARY HAZARD FROM THESE STORMS WILL BE
STRONG AND ERRATIC OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...NONE.

In the hours before

Special weather statement, Jun 23, 2:11 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST TUE JUN 23 2015

AZZ014-017-232200-
WHITE MOUNTAINS-LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
211 PM MST TUE JUN 23 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN APACHE COUNTY THROUGH
3 PM MST...

AT 203 PM MST...STRONG THUNDERSTORMS WERE NEAR THREE FORKS...OR 14
MILES SOUTH OF SPRINGERVILLE...MOVING WEST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALPINE...NUTRIOSO...THREE FORKS...GREER...AND EAGAR

THIS INCLUDES THE FOLLOWING HIGHWAYS...
STATE ROUTE 261 SOUTH OF EAGAR
STATE ROUTE 273 NEAR SUNRISE LAKE
HIGHWAY 180 SOUTH OF EAGAR
HIGHWAY 191 SOUTH OF EAGAR

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.

LAT...LON 3378 10931 3382 10984 3420 10984 3413 10905
      3378 10905
TIME...MOT...LOC 2103Z 112DEG 10KT 3392 10930

TM
Local storm report, Jun 23, 5:41 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
541 PM MST TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     ST. JOHNS AIRPORT       34.52N 109.38W
06/23/2015  M68 MPH          APACHE             AZ   ASOS

            SHERIFFS OFFICE REPORTS A POWERLINE DOWN AND A ROOF OFF
            A TRAILOR IN ST. JOHNS.

&&

EVENT NUMBER FGZ1500061

CLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Navajo County

When
June 23, 6:41 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

A railway anemometer recorded a peak wind gust of 61 MPH one mile east of Holbrook.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596358.